Thunderstorm Wind, Tulsa
- When
- May 18, 10:02 AM CST
- Where
- Tulsa County, 3.71 mi ESE of Glenpool
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.927, -95.940
Strong thunderstorm wind snapped large tree limbs.
A squall line moved through eastern Oklahoma during the morning hours of May 18th. Very strong low level wind shear and moderately strong instability ahead of the squall line resulted in the development of several tornadoes, as well as damaging wind and large hail up to quarter size, as the line of thunderstorms moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A squall line moved through eastern Oklahoma during the morning hours of May 18th. Very strong low level wind shear and moderately strong instability ahead of the squall line resulted in the development of several tornadoes, as well as damaging wind and large hail up to quarter size, as the line of thunderstorms moved across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 18, 4:59 AM CST, 5 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 559 AM CDT Sat May 18 2019 ...UPDATE... .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Main concern today will be the expected thunderstorms that will continue to move toward and eventually across eastern Oklahoma and western Arkansas. Strong winds will likely accompany the thunderstorms as they move across, and due to fairly high confidence in this scenario, will include VRB wind groups with gusts 40 to 45 kts in association with the thunderstorms. It's possible that these may need to be increased eventually. Additional thunderstorms will be possible during the early evening and will continue PROB30 groups for that possibility. && .PREV DISCUSSION... /Issued 332 AM CDT Sat May 18 2019/ DISCUSSION... A 40-50kt low-level jet is aiding in organized convection early this morning across portions of west TX, and CAMs solutions expand this activity rapidly to the northeast through the remainder of the night. Eventually anticipate an organized MCS to track across eastern OK later this morning and into the early afternoon, with storms also affecting western AR into the afternoon hours. Strong wind fields along with further destabilization will enhance the severe risk by late morning and through the afternoon, primarily across southeast OK into western AR. Damaging winds and large hail will be the main threat, although could also see isolated tornadoes along the leading edge of any bow segments. Short term guidance continues to suggest additional late afternoon convection associated with the main upper low as it tracks across far southern KS. Some of this activity could impact portions of northeast OK, posing mainly a hail/damaging wind threat into the evening. With PWATs forecast over 1.5 inches, will also need to monitor the heavy rainfall threat through today. Expect very efficient rainfall rates, and potential training of cells could lead to some localized flooding, especially southeast of I-44. Bulk of the rainfall will be exiting the region later tonight, with a quiet and dry Sunday expected. Attention turns to the severe weather potential for early next week, as a powerful upper low is forecast to eject into southern Plains. Expect a strong surge of impressive low-level moisture by Monday, as a warm front initially across northern TX lifts north through the day. Triple-point/dry line activity is expected west of the area through the day, although there are some signals that some of the storms could work east into parts of northeast OK by late afternoon/early evening. The severe weather threat will persist into Monday night as Tuesday as a convective band eventually sweeps east through the region. There are still many details to be resolved, but the synoptic set-up appears favorable for significant severe weather/possible tornadoes. Forecast PWATs from the GFS are expected to push 2 inches with this system, with several inches of additional rainfall likely especially across parts of northern/northeast OK into southeast KS. Flash flood headlines will likely become necessary, along with further impact on area rivers. Better chances of showers/storms should shift mostly west of the area by late week as mid-level heights rise. However, have maintained low PoPs for parts of northeast OK through this time-frame. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....22
Hazardous Weather Outlook
National Weather Service Tulsa OK
507 AM CDT Sat May 18 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
507 AM CDT Sat May 18 2019
...SEVERE STORMS EXPECTED TODAY...MONDAY AND TUESDAY...
...LOCALLY HEAVY RAIN AND FLOODING ALSO ON MONDAY...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Elevated.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Mid Morning.
AREA AT GREATEST RISK...Far Southeast Oklahoma and West Central
Arkansas.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Mid Morning.
AREA AT GREATEST RISK...Southeast and East Central Oklahoma
and Western Arkansas.
HEAVY RAIN AND FLASH FLOOD.
RISK...Limited.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Mid Morning.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Ongoing.
DISCUSSION...
A significant risk of severe thunderstorms, including the
potential for very large hail, damaging winds, and tornadoes, will
exist from mid morning through the afternoon and into the evening
hours. Parts of far southeast Oklahoma and west central Arkansas
will be most at risk for the high end severe weather with strong
tornadoes possible in the afternoon and evening hours.
The overall severe weather threat will increase areawide during
the mid to late morning hours and continue through the afternoon
and evening as thunderstorms ongoing in parts of West Texas early
this morning continue to organize and move toward the area.
Conditions will become increasingly favorable for tornadoes
during the afternoon and evening hours across parts of southeast
Oklahoma and western Arkansas.
Additional thunderstorms may develop during the late afternoon
and early evening hours closer to the upper low in parts of
northwest and north central Oklahoma that may eventually spread
into northeast Oklahoma. If this does occur, these storms would
pose primarily a very large hail threat.
In addition to the severe weather threat, locally heavy rainfall
will be possible, and given the antecedent ground conditions,
this could cause localized flash flooding and rises on area
mainstem rivers.
The worst storms will likely move out of the area by the early
morning hours on Sunday.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...No Hazards.
MONDAY...Severe Thunderstorm Potential...High Wind Potential...
Heavy Rain Potential.
TUESDAY...Severe Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
The active weather pattern will continue into early next week,
after a brief break on Sunday. Another substantial threat for
severe thunderstorms will arrive on Monday, with high end severe
weather once again possible for parts of eastern Oklahoma. If an
isolated storm can develop this far east in the afternoon and
early evening hours on Monday, a very large hail and strong
tornado threat would exist. An even greater chance for heavy rain
and flash flooding will be present on Monday, especially across
areas along and northwest of Interstate 44. Rises on mainstem
rivers may also occur. The severe weather threat will continue
into Tuesday for much of eastern Oklahoma and western Arkansas.
Low thunderstorm chances will exist across at least a portion of
the area through the rest of the upcoming work week.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management and first responders should expect severe
weather and flooding impacts both today and again on Monday.
Preparedness plans should be readied.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
858 AM CDT Sat May 18 2019
OKZ054-060-061-181430-
Tulsa OK-Osage OK-Rogers OK-
858 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROGERS...
SOUTHEASTERN OSAGE AND EASTERN TULSA COUNTIES UNTIL 930 AM CDT...
At 858 AM CDT, strong thunderstorms were located along a line
extending from near Sand Springs to near Jenks Riverside Airport.
Movement was north at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations in or near the path include...
Tulsa... Sand Springs...
Owasso... Jenks...
Skiatook... Catoosa...
Sperry... Turley...
Tulsa International Airport... Jenks Riverside Airport...
Gray...
This includes Interstate 44 between mile markers 216 and 233.
LAT...LON 3624 9574 3597 9594 3603 9603 3607 9603
3607 9609 3612 9616 3642 9600 3642 9599
TIME...MOT...LOC 1358Z 200DEG 32KT 3615 9608 3605 9595Special Weather Statement
National Weather Service Tulsa OK
926 AM CDT Sat May 18 2019
OKZ054-059-060-064-181530-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
926 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...CREEK...
PAWNEE AND WESTERN TULSA COUNTIES UNTIL 1030 AM CDT...
At 926 AM CDT, a strong thunderstorm was located 4 miles north of
Agra, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Tulsa... Sand Springs...
Bristow... Pawnee...
Sapulpa... Jenks...
Glenpool... Skiatook...
Hominy... Cleveland...
Mannford... Drumright...
Kiefer... Barnsdall...
Sperry... Mounds...
Kellyville... Oilton...
Depew... Wynona...
This includes Interstate 44 between mile markers 178 and 220.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM CDT for northeastern
Oklahoma.
LAT...LON 3666 9600 3588 9599 3586 9607 3586 9619
3582 9620 3569 9662 3616 9662 3616 9682
3624 9682 3625 9692 3633 9693 3633 9703
3635 9703
TIME...MOT...LOC 1426Z 243DEG 38KT 3596 9685
69Special Weather Statement
National Weather Service Tulsa OK
1002 AM CDT Sat May 18 2019
OKZ064-065-181600-
Okfuskee OK-Creek OK-
1002 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CREEK AND OKFUSKEE
COUNTIES UNTIL 1100 AM CDT...
At 1001 AM CDT, a strong thunderstorm was located over Prague, moving
northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Okemah... Okfuskee...
Boley... Paden...
Bearden... Slick...
Castle... Welty...
Mason...
This includes Interstate 40 in Oklahoma between mile markers 212 and
225.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM CDT for northeastern
and east central Oklahoma.
LAT...LON 3569 9662 3582 9620 3529 9619 3529 9644
3546 9644 3546 9647 3543 9650 3543 9652
3546 9654 3544 9657 3543 9656 3542 9656
3541 9654 3539 9654 3541 9658 3540 9660
3540 9662
TIME...MOT...LOC 1501Z 218DEG 37KT 3549 9667
69Special Weather Statement
National Weather Service Tulsa OK
1014 AM CDT Sat May 18 2019
OKZ054-059-181615-
Osage OK-Pawnee OK-
1014 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR OSAGE AND NORTHWESTERN PAWNEE
COUNTIES UNTIL 1115 AM CDT...
At 1013 AM CDT, a strong thunderstorm was located 3 miles southeast
of Foraker, moving northeast at 60 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Bartlesville... Pawhuska...
Fairfax... Shidler...
Ralston... Burbank...
Elgin... Grainola...
Foraker... Bigheart...
Pearsonia... Bartlesville Municipal Airport...
Hulah... Sunset Lake...
Osage Hills State Park... Okesa...
Sooner Lake... Southern Kaw Lake...
Webb City... Wah Sha She State Park...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM CDT for northeastern
Oklahoma.
LAT...LON 3700 9600 3666 9600 3635 9703 3651 9703
3655 9690 3658 9689 3660 9692 3659 9705
3668 9706 3670 9703 3668 9694 3675 9689
3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 1513Z 215DEG 52KT 3683 9653
69Special Weather Statement
National Weather Service Tulsa OK
1026 AM CDT Sat May 18 2019
OKZ057-181600-
Craig OK-
1026 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAIG COUNTY UNTIL 1100
AM CDT...
At 1026 AM CDT, a strong thunderstorm was located 9 miles west of
Bluejacket, moving north at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Welch... Hollow...
Pyramid Corners... Centralia...
Centrailia...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM CDT for northeastern
Oklahoma.
LAT...LON 3699 9504 3699 9503 3698 9503 3697 9504
3696 9501 3670 9516 3673 9539 3700 9536
3700 9501
TIME...MOT...LOC 1526Z 199DEG 43KT 3679 9525
69Special Weather Statement
National Weather Service Tulsa OK
1047 AM CDT Sat May 18 2019
OKZ060-061-065>067-070-071-181645-
Tulsa OK-Muskogee OK-Okmulgee OK-Rogers OK-Okfuskee OK-Wagoner OK-
McIntosh OK-
1047 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROGERS...NORTHERN
MCINTOSH...WESTERN WAGONER...NORTHWESTERN MUSKOGEE...OKMULGEE...TULSA
AND SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 1145 AM CDT...
At 1047 AM CDT, strong thunderstorms were located along a line
extending from 7 miles west of Sperry to 2 miles north of Beggs to 2
miles northwest of Pharoah. Movement was east at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Tulsa... Broken Arrow...
Claremore... Okmulgee...
Owasso... Bixby...
Jenks... Glenpool...
Coweta... Skiatook...
Catoosa... Henryetta...
Collinsville... Verdigris...
Checotah... Haskell...
Inola... Morris...
Sperry... Oologah...
This includes the following highways,
Interstate 40 in Oklahoma between mile markers 234 and 266.
Interstate 44 between mile markers 220 and 255.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM CDT for southeastern,
northeastern and east central Oklahoma.
LAT...LON 3649 9549 3530 9549 3529 9606 3616 9601
3617 9600 3641 9600 3642 9581 3644 9581
TIME...MOT...LOC 1547Z 275DEG 21KT 3631 9612 3578 9608 3545 9615
69The Tulsa radar (KINX), 44 km away, was scanning. The volume nearest the first event began at 16:00 UTC.
11 thunderstorm wind, 6 tornado, 2 hail. Local standard time, as filed.
Strong thunderstorm wind snapped large tree limbs.
This tornado developed just southwest of the intersection of E 161st St S and S Harvard Avenue, where an outbuilding was damaged and large tree limbs were snapped. The tornado moved northeast snapping large tree limbs on the south side of Whitehawk Golf Club, as well as in the neighborhoods east of the golf course. It dissipated before crossing Highway 64. Based on this damage, maximum estimated wind in the tornado was 75 to 80 mph.
Strong thunderstorm wind blew down a tree onto the S 4210 Road, about a half mile north of the E 640 Road.
Strong thunderstorm wind damaged homes and businesses, blew down trees, and snapped power poles.
This is the first segment of a two-segment tornado. This tornado developed south of Highway 20, about a mile west of the Rogers/Mayes County line. It moved northeast damaging homes, damaging outbuildings, and snapping large tree limbs from Highway 20 to the county line. Based on this damage, maximum estimated wind in this segment of the tornado was 80 to 85 mph. The tornado continued into Mayes County.
This is the second segment of a two-segment tornado. In Mayes County, this tornado snapped and uprooted trees, damaged outbuildings, and snapped power poles as it moved northeast from the Rogers/Mayes County line south of the W 480 Road to northeast of the intersection of the W 430 Road and N 431 Road where it dissipated. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.
Strong thunderstorm wind snapped large tree limbs.
This tornado snapped large tree limbs and blew down a few power poles. Based on this damage, maximum estimated wind in the tornado was 75 to 80 mph.
Strong thunderstorm wind snapped large tree limbs and blew down power lines.
This tornado uprooted trees and snapped large tree limbs. It was observed and photographed by a fireman and trained storm spotter. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.
Strong thunderstorm wind blew down several trees.
Strong thunderstorm wind uprooted several trees and destroyed a large barn.
Strong thunderstorm wind uprooted a tree, which fell onto a vehicle.
Strong thunderstorm wind snapped large tree limbs and blew shingles off the roofs of homes.
Strong thunderstorm wind gusts to 78 mph were measured at the Pocola race track.
Strong thunderstorm wind damaged the roofs of homes and uprooted trees.
This is the first segment of a two-segment tornado. This tornado developed on the south side of Arkoma, where large tree limbs were snapped and the roofs of homes were damaged. The tornado quickly moved into Sebastian County, Arkansas. Based on the damage in Arkoma, maximum estimated wind in this segment of the tornado was 75 to 85 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823686, 823675, 823691, 823692, 823693, 823689, 823678, 823681, 823687, 823683, 823688, 823684, 823695, 823696, 823697, 823698, 823700, 823690, 823685.